Patient Suffers Subdural Hematoma Due To Blood Thinner

A 92-year-old patient was discharged from the hospital after a left hip fracture surgery on June 8, 2013 and admitted to the nursing home for therapy. The patient was receiving Lovenox and Coumadin daily, with Admission Orders to the nursing home to maintain INR in the 2-3 range and to check her PT/INR daily until discontinued. The patient was identified as being “at risk for bleeding/bruising/abnormal labs” related to the Coumadin and Lovenox. The nursing home staff was instructed to “monitor for medication side effects of bruising and internal bleeding,” monitor the patient’s labs per orders, “notify MD of abnormalities,” and notify the patient’s physician of “abnormal bleeding.”

The patient’s family visited the nursing home on July 27, 2013 and noted that the patient’s body was bruised. On July 28, 2013, the nursing home’s nurse’s notes indicate the patient had “much bruising to upper arms – dark purple black bruising to inside of both inner arms, (2) large bruises to right lateral outer aspect lower calf – also left foot dorsal surface.” The nursing home staff failed to report the patient’s bruising to the patient’s attending physicians.

On July 31, 2013, the patient was prescribed Amoxicillin three times daily, which the nursing home knew or should have known increased the risk of bleeding injuries when administered with Coumadin. On July 31, 2013, the patient’s family observed continued bruising on the patient’s body and advised the nurse on duty of the bruising. The nursing home staff failed to report the patient’s bruising to the patient’s attending physicians.

On August 1, 2013, the patient’s bruising had gotten worse overnight, covering most of her body, including her neck. On August 2, 2013, the patient was noted to be nauseous, and she was vomiting moderate amounts of red blood. She also was noted to have increased confusion and additional bruising. The nursing home was ordered to transport the patient to the ER.

On arrival at the hospital, the patient’s PT was > 75 and her INR was > 10. A head CT revealed a large left subdural hematoma with hemorrhage. Despite treatment, the patient required a left craniotomy on August 2, 2013 to evacuate the hematoma.











Postoperatively, the patient suffered from impaired function of her right arm and leg and began having seizures on August 5, 2013 and continued having seizures on August 6, 2013. She also required a feeding tube while hospitalized. The patient remained hospitalized until August 13, 2013.

The patient’s family hired us to prosecute claims against the nursing home for failing to prevent the patient’s fall, fracture, and resulting disability. We were able to obtain a generous six-figure settlement for the patient through arbitration.